Skip to main content
main-content

03-21-2018 | Dipeptidyl peptidase-4 inhibitors | News

DPP-4 inhibitor use linked to inflammatory bowel disease risk

medwireNews: Researchers have detected a possible increased risk for inflammatory bowel disease (IBD) among users of dipeptidyl peptidase (DPP)-4 inhibitors.

The overall risk was small, however. According to the team’s calculations, 2291 patients would need to take DPP-4 inhibitors for 2 years (or 1177 for 4 years) before one excess case of IBD would be diagnosed.

“Although the absolute risk is low, physicians should be aware of this possible association and perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk (that is, those with a family history of disease or with known autoimmune conditions),” write Laurent Azoulay, from Jewish General Hospital in Montreal, Quebec, Canada, and study co-authors in The BMJ.

The incidence rate of IBD was 53.4 per 100,000 person–years among 7231 patients, identified in the UK’s Clinical Practice Research Datalink, who were taking a DPP-4 inhibitor.

The corresponding rate among 133,939 patients taking other non-insulin antidiabetic medications was 34.5 per 100,000 person–years. This amounted to a significant 75% increased risk associated with DPP-4 inhibitor use after allowing for a range of potential confounders including age, sex, diabetes duration and complications, use of nonsteroidal anti-inflammatory drugs, and the presence of other autoimmune conditions.

Patients using DPP-4 inhibitors who develop “persistent gastrointestinal symptoms such as abdominal pain or diarrhoea should be closely monitored for worsening of symptoms,” says the team.

The association persisted in a competing risk analysis, and in analyses including those that accounted for a 1-year exposure lag period, were restricted to clinically supported events, and were stratified by age. There did not appear to be a specific DPP-4 inhibitor driving the association, but the researchers caution that the numbers of events were too low to be certain.

The highest rates of IBD diagnosis occurred between 2 and 4 years after first DPP-4 inhibitor prescription and between 3 and 4 years of their use, at a respective 74.1 and 83.1 per 100,000 person–years.

“This gradual increase in the risk is consistent with the hypothesis of a possible delayed effect of the use of dipeptidyl peptidase-4 inhibitors on the incidence of inflammatory bowel disease,” say Azoulay and colleagues.

By Eleanor McDermid

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

Related topics

image credits